Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 4, NWS Marquette, MI

July 20, 2020Alger County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jul 20, 2020, 4:17 AM EDT for Alger County, Michigan. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 20, 2020, 4:17 AM EDT (08:17 UTC)
Expired
Jul 20, 2020, 12:00 PM EDT
In force
8 hr
Issued by
NWS Marquette, MI

County Alger County, MI

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2014 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

125 
WHUS43 KMQT 200817
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
417 AM EDT Mon Jul 20 2020

MIZ006-201600-
/O.NEW.KMQT.BH.S.0004.200720T0817Z-200720T1600Z/
Alger-
417 AM EDT Mon Jul 20 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL NOON EDT TODAY...

* WHAT...Dangerous swimming conditions are due to high wave 
  action and strong rip currents.

* WHERE...Alger County.

* WHEN...Until noon EDT today.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Alger County: The Au Train River mouth at Au Train, the
exposed regions of Grand Marais Harbor, and Pictured Rocks
National Lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Voss

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 20, 4:13 AM EDT, 4 minutes earlier.

Area forecast discussion, Jul 20, 4:13 AM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
413 AM EDT Mon Jul 20 2020

.SHORT TERM...(This evening through Monday)
Issued at 258 PM EDT SUN JUL 19 2020

The big story today has been the winds that have been observed
across the region. So far today's winner is KCMX, which clocked in
at 41 mph. Widespread gusts of ~20 have been reported with some 30s
here and there. The dry air and subsidence has been observed on
multiple satellite products today, including the GOES 16 Airmass RGB
and water vapor channels.

Enhancement associated with a passing shortwave and steep low level
lapse rates have resulted in some Cu developing in the region. Some
of the WRFs and CAMs are queuing in on some afternoon light
showers popping up in the central highland region of Upper
Michigan as the shortwave moves through, perhaps enhanced by some
localized low level convergence. Otherwise, the pressure gradient
should relax this evening as surface low pressure over Ontario
lifts toward James Bay and high pressure builds in. Models are
still progging on a period of 6-8mb/6hr pressure rises this
evening over the central portions of Lake Superior, so opted to
maintain the gale warning and small craft advisories through the
original end times. Overall, as this pressure-delta moves east
tonight, the core of higher winds should shift east and be
primarily over the eastern half of Lake Superior, the eastern
lakeshores and down on the Bay.

Given the easing of the winds, partly cloudy skies and drier airmass
over the area, overnight lows should dip into the 50s for most with
some isolated high 40s possible in the interior west. High pressure
will settle over the region tomorrow with light gradient flow,
generally from the north to northwest. This will keep the forecast
area a little cooler then we've seen recently and highs in the low
to mid 70s are expected inland, with some 60s by the Lake Superior
shoreline east of Marquette. Highs should be realized in the early
afternoon by the lakeshores owing to the lake breeze setting up.

.LONG TERM...(Tuesday through Sunday)
Issued at 412 AM EDT MON JUL 20 2020

Seasonable conditions are expected to prevail through much of the
work week, with high temperatures progged to be mostly in the 70s
and overnight lows in the 50s. Enjoy the seasonable temperatures
while they're here, later this week and through the weekend upper-
level ridging once again becomes established across the heart of the
CONUS, extending northward into the western Great Lakes region. This
will favor the return of above normal temperature as daytime highs
may climb into the upper 80s and lower 90s at times over the
weekend. Increasing humidity levels also appear likely as the heat
builds this weekend.

Did make some major changes to the NBM PoPs as they appeared far too
aggressive with precipitation chances this upcoming week. The next
best chance for precipitation appears to be delayed as high pressure
is slower to vacate the Upper Peninsula on Tuesday. As a result, did
push PoPs back with showers and a few thunderstorms arriving by mid-
day across the west half of Upper Michigan and spreading eastward
throughout Tuesday afternoon and night as shortwave energy tracks
across the region. Shear won't be a problem, but updrafts will
likely struggle given the lack of steeper lapse rates aloft, along
with the lack of good instability. Thus do not anticipate severe
weather with this next round of precipitation.

On Wednesday, did maintain chances for showers as the 850mb low
looks to track over head with a pocket of cooler air aloft as the
shortwave continues to push east across the region. This will favor
the potential for diurnally driven showers, mostly inland from Lake
Superior. At this time not expecting any thunderstorm development
given the strong capping that looks to remain established around
10kft, limiting the production of ice (and thus lightning).
Wednesday night into Thursday, high pressure pushes east across the
region as the aforementioned upper-level ridge builds north across
the Upper Mississippi Valley and we remain under northwest flow
aloft. This will favor a dry period of weather for Thursday and much
of Friday. During this time period did remove a good chunk of the
NBM PoPs, as they were not representative of the pattern across the
region and overall large-scale subsidence expected to be in place.
Model-to-model consistency with Thursday through the first half of
Friday remaining dry, further boosting confidence in this removal of
PoPs.

From late Friday into early next week, upper-level ridging builds
into the region with a number of shortwaves progged to track along
the northern periphery. These waves of energy will likely produce
additional ridge rollers/MCS activity, but the question is when and
where will they track. It does look like we will get into the storm
track at times late Friday into early next week. Do expect breaks in
between the different rounds of convection, but given the
uncertainty in track and timing of these waves did opt to keep the
prolonged chances for PoPs during this time frame. As we get closer,
expect thunderstorm chances to be refined. Depending on how much
instability can build this far north, we could see more severe
weather and heavy rain during this time frame.
&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 141 AM EDT MON JUL 20 2020

MVFR cigs at CMX and IWD should scattered out by around 09z. Could
be some high MVFR conditions overnight at KSAW that will go to VFR
late tonight. Expect light lake breeze winds to develop during the
day on Monday.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 258 PM EDT SUN JUL 19 2020

Strong westerly to northwesterly winds are expected to continue
across Lake Superior this afternoon and into the evening hours. As
the pressure gradient shifts east and generally relaxes, the core
winds should weaken. Winds are still progged to be ~20kts by
tomorrow early morning in the east, but should continue to relax
below 20kts by early afternoon. High pressure will keep winds light
until late Tuesday, when low pressure is expected to move through
the region late Tuesday into Wednesday. With this system, some
thunderstorms will be possible Tuesday afternoon and and period of
easterly winds near 20kts before the winds shift north.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JP
LONG TERM...Ritzman
AVIATION...Voss
MARINE...JP
Hazardous weather outlook, Jul 19, 3:48 PM EDT, 12 hours 29 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Marquette MI
348 PM EDT Sun Jul 19 2020

MIZ001-003-201200-
Keweenaw-Northern Houghton-
348 PM EDT Sun Jul 19 2020

This Hazardous Weather Outlook is for portions of western Upper
Michigan.

.DAY ONE...Tonight

West to northwest winds are expected to gust as high as 45 mph
over the Keweenaw Peninsula into this evening. See the latest
Wind Advisory statement for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms are possible Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not needed at this time.

MIZ002-004-005-007-009>014-084-085-201200-
Ontonagon-Baraga-Marquette-Luce-Gogebic-Iron-Dickinson-Menominee-
Delta-Southern Schoolcraft-Southern Houghton-Northern Schoolcraft-
348 PM EDT Sun Jul 19 2020 /248 PM CDT Sun Jul 19 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms are possible Tuesday afternoon and evening for
south central Upper Michigan and a few thunderstorms are also
possible Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not needed at this time.

MIZ006-201200-
Alger-
348 PM EDT Sun Jul 19 2020

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

A high swim risk is in effect into the evening hours for the Lake
Superior beaches of Alger County. See the latest Beach Hazards
Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A high swim risk is expected into the morning hours on Monday for
the Lake Superior beaches of Alger County.

A few thunderstorms are possible Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-201200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
348 PM EDT Sun Jul 19 2020 /248 PM CDT Sun Jul 19 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

West to northwest gales to 35 knots are expected over central
Lake Superior into early this evening. See the latest Marine
Weather Message and Open Lake Forecast for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-201200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
348 PM EDT Sun Jul 19 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Tuesday evening and also Friday into
Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

TAP

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.